Without evidence of benefit, an intervention should not be presumed to be beneficial or safe.

- Rogue Medic

Comments on Cardioversion – 2010 ACLS – Part II

In response to Cardioversion – 2010 ACLS – Part II, there are some new comments. Chris from Sweden, had written –

What meds do you use in the hypotensive, but still conscious patient for sedation? Could ketamine and low dose of midazolam be of use here?

Gerardo Gastélum comments –

Not Ketamine for cardioversion. Ketamine rises heart rate and coronary O2 requirements.

Benzos like Midazolam or Diazepam + Opiates such as Fentanyl or Morphine can do the works. AHA also recomends etomidate, thiopental and propofol, but out of these I chose etomidate due to it´s cardiovascular stability.

I disagree.

There may be more of a desire to avoid sedatives that vasodilate and depress cardiac activity. This is one of the reasons that etomidate is recommended. I think that either effect is going to be short-term – if the cardioversion, or series of cardioversions, works.

Some people discourage sedation. One of the things that they do not appear to consider is the possibility of needing to cardiovert more than once.

I can get away with shocking her without sedation, justify it as saving her life, and sedate her afterward to deal with the side effects of such brutal treatment, but the idea of appropriate sedation prior to cardioversion almost scares me into an unstable tachycardia.

Fortunately, nobody here is recommending that we not sedate for cardioversion.

With comments on this topic, I tend to wonder, Has this been covered in an EMCrit podcast? What would Dr. Scott Weingart do? Maybe he can make up some EMCrit screensavers with the slogan WWWD? (What Would Weingart Do?). Dr. Weingart is trying to smooth the transition from treatment in the ED (Emergency Department) to treatment in the ICU (Intensive Care Unit) and possibly take over the world of emergency education.

I think the clever something to give is probably a low dose of etomidate, maybe 5 or 7 mg of etomidate. They’re not going to be fully unconscious, like when we gave the 10 or 15 mg, but it’ll take the edge off.

They’re getting no pain control whatsoever from that, so if you were really a smart guy, give a little etomidate with some ketamine, or even just ketamine alone.[1]

Listen to the whole podcast – all 9 minutes of it. I just copied a few sentences, but this very short podcast covers a lot of material that is very important to understand before dealing with the unstable tachyarrhythmia patient.


Image credit.

In the second comment, Gerardo Gastélum provides a quote from the 2010 ACLS guidelines that is important for the understanding of the difference between unstable and just symptomatic.[2]

Thank you for the great description from ACLS.

Footnotes:

[1] EMCrit Podcast 20 – The Crashing Atrial Fibrillation Patient
by EMCRIT on FEBRUARY 12, 2010
Podcast page

[2] Management of Symptomatic Bradycardia and Tachycardia
2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care Science
Part 8: Adult Advanced Cardiovascular Life Support
Part 8.3: Management of Symptomatic Bradycardia and Tachycardia
Free Full Text from Circulation

Unstable and symptomatic are terms typically used to describe the condition of patients with arrhythmias. Generally, unstable refers to a condition in which vital organ function is acutely impaired or cardiac arrest is ongoing or imminent. When an arrhythmia causes a patient to be unstable, immediate intervention is indicated. Symptomatic implies that an arrhythmia is causing symptoms, such as palpitations, lightheadedness, or dyspnea, but the patient is stable and not in imminent danger. In such cases more time is available to decide on the most appropriate intervention. In both unstable and symptomatic cases the provider must make an assessment as to whether it is the arrhythmia that is causing the patient to be unstable or symptomatic. For example, a patient in septic shock with sinus tachycardia of 140 beats per minute is unstable; however, the arrhythmia is a physiologic compensation rather than the cause of instability. Therefore, electric cardioversion will not improve this patient’s condition. Additionally, if a patient with respiratory failure and severe hypoxemia becomes hypotensive and develops a bradycardia, the bradycardia is not the primary cause of instability. Treating the bradycardia without treating the hypoxemia is unlikely to improve the patient’s condition. It is critically important to determine the cause of the patient’s instability in order to properly direct treatment. In general, sinus tachycardia is a response to other factors and, thus, it rarely (if ever) is the cause of instability in and of itself.

One of my earliest posts was a variation on the distinction between unstable and symptomatic –

Cardioversion – I’m not doing that, you do it!

.

Speak Your Mind